Tuesday, March 28, 2006

March 27, 2006 - Cumulative

The word for the day is: cumulative.

I read somewhere, a while back, that chemotherapy side effects are often cumulative – the longer one goes through this process, the longer they take to dissipate. This has certainly been true this time around.

I’ve written, before, about the prednisone rush. In previous cycles this has happened to me on the afternoon of the fourth and final day of taking these powerful steroid tablets. Symptoms include hot flashes, headache, nervous energy and a general emotional feeling that’s something like sitting behind the wheel of a car, flooring the accelerator and listening to the wheels spin. There’s a pervasive exhaustion that goes along with it, but it’s nothing a nap will fix. It’s hard to sleep at all, in fact, despite the run-down feeling.

This time around, the prednisone side effects began a day early, and they’re still with me now, a couple of days after taking my last pill. I’m profoundly tired of this unpleasant, jittery feeling, but this time it just won’t seem to go away.

This morning Claire happens to be home, and I suggest we go out for lunch. It’s a beautiful, spring day at the Jersey Shore, and I feel the need to get out of the house. We stop for a sandwich at a local seafood place, then head over to the boardwalk.

I quickly find that the prednisone rush isn’t the only chemotherapy side effect that’s cumulative. So is physical exhaustion. I find it hard to walk any distance at all along the boardwalk, without stopping to sit on a bench and catch my breath. I used to walk the whole mile-long length of the Point Pleasant Beach boardwalk for exercise, up and back, without thinking much about it – but the thought of that amount of walking seems completely impossible now. My progress these days is measured not in miles, but in feet.

I feel a sense of loss that doesn’t seem diminished by the thought that these side effects are likely only temporary. The fact is, right now I couldn’t walk the length of the boardwalk if I tried. I’ve lost that physical capability. I feel older than my years.

I’m dealing, now, with my fourth chemo treatment out of six. Emotionally, it’s a difficult spot to be in. I’m more than halfway through, but – knowing that the cumulative effects will only increase – it still seems like I’ve got a very long way to go.

Just keep putting one foot in front of the next. Take it slow. Stop and breathe, when you need to. It’s the only thing to do...

No comments: